Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 271, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 17, 2022, 7:01 PM CDT for Montgomery County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2022, 7:01 PM CDT (00:01 UTC)
- Expired
- Sep 17, 2022, 7:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Montgomery County, IA
The radar
The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 5:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1942 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 12.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:07 PM CDT, 54 minutes earlier.
Area forecast discussion, Sep 17, 6:07 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 607 PM CDT Sat Sep 17 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 306 PM CDT Sat Sep 17 2022 The main forecast challenge is the chance of severe thunderstorms in southeast Nebraska and western Iowa. Weak surface front/trough is extending north from a surface low in north central Kansas to northeast Nebraska. Models indicate that this surface low is expected to move into southeast Nebraska this evening. This may increase the boundary layer convergence northeast of the low. Air mass is unstable with ML CAPES over 2000 J/Kg. 0-3 Km helicity values off 200 to 300 indicates that some of the storms may be Supercells with the primary threat large hail. But an isolated tornado could occur. The time frame for the bulk of any severe weather looks to be between 00Z to 04Z. Weak cold front also moves southeast out of South Dakota and eventually stalls out across northeast Nebraska. On Sunday, isolated convection may occur near the weak front over northeast Nebraska, By Monday and Tuesday, southerly flow and upper ridging means a return to hot and dry conditions across the mid Missouri River Valley. Record temperature records may be broken on Monday and Tuesday as highs are forecast in the mid 90s at Omaha and Lincoln. By Wednesday, an upper shortwave moving southeast from Canada into the Plains will cause a cold front to move through the area. This will give the area the next chance of precipitation on Wednesday and Thursday. Another upper low pressure system will move into the Northern Plains on Friday with another chance of rain early Friday into Saturday. Also associated with these weather systems are a break from the hot temperatures with highs in the 60s and 70s Thursday and Friday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 556 PM CDT Sat Sep 17 2022 An unstable environment will create favorable conditions for TSRA development within the next few hours over southeast NE with focus for activity along a surface boundary. At this point, believe greatest threat for strong/severe storms are at KOMA/KLNK generally between 00Z-02Z this evening. VFR conditions thereafter. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Smith AVIATION...DEE
Hazardous weather outlook, Sep 17, 5:54 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 554 PM CDT Sat Sep 17 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181300- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 554 PM CDT Sat Sep 17 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday There is a chance for severe thunderstorm development this evening along and southeast of a line from roughly Avoca in southeast Iowa to Friend in southeast Nebraska. The primary hazards are large hail up to golf ball size along with damaging wind gusts. There is also a low chance for a tornado. On Sunday afternoon, there is a chance of an isolated thunderstorm across eastern Nebraska and southwest Iowa. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday The probability for widespread Hazardous Weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening over portions of southeast Nebraska and southwest Iowa.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:33 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe, Richardson | 22 min |
| Sep 17, 8:15 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 45 min |
| Sep 17, 9:00 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 30 min |
| Sep 17, 7:14 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 20 min |
| Sep 17, 7:17 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 43 min |
| Sep 17, 7:23 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 52 min |
| Sep 17, 7:25 PM CDT | Tornado Warning | OAX | Montgomery, Page | 50 min |
| Sep 17, 7:53 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 52 min |
| Sep 17, 8:42 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 18 min |
| Sep 17, 8:45 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 45 min |
| Sep 17, 9:06 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 39 min |
| Sep 17, 9:21 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 54 min |
| Sep 17, 9:28 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 32 min |
| Sep 17, 9:53 PM CDT | Areal Flood Advisory | OAX | Pottawattamie | 3 hr |
| Sep 17, 10:03 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 31 min |
| Sep 17, 10:11 PM CDT | Areal Flood Advisory | OAX | Montgomery | 3 hr |
| Sep 17, 11:24 PM CDT | Special Weather Statement | OAX | Pottawattamie | 36 min |
| Sep 17, 11:55 PM CDT | Special Weather Statement | OAX | Pottawattamie | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.